I have severe asthma. I am 49 years old. I had a sinus surgery in 2004 and woke up wheezy – never had asthma before this! Eosinophils in my lungs for no reason. I have been on prednisone since 2004. Not real high doses, but many bursts that start at 100mg. My baseline for the last year has been 10mg a day. However, I started receiving Nucalla injections last fall and started a taper of my pred dosage not long after. As of June 2017, I am steroid free! Amen! However, I am feeling some serious side affects. I have extreme fatigue and joint pain. I felt fortunate that pred has not damaged me in some way for so long – until now. I am an avid runner and kept my weight down. When I couldn’t breath, I couldn’t run. So I would up the dose so I could keep fit. No bone damage or high blood sugar or high blood pressure. I credit this to maintaining a grueling workout schedule. After reading other posts, etc… I feel fortunate (knock on wood)……… I am working thru my adrenal gland issues with docs and I pray that I will recover soon from that as well. Thank you for your posts and let me know if I can help answer any questions of pred use. I have literally taken thousands of milligrams over the years…….
Acne is often present. Acne conglobata is a particularly severe form of acne that can develop during steroid abuse or even after the drug has been discontinued. Infections are a common side effect of steroid abuse because of needle sharing and unsanitary techniques used when injecting the drugs into the skin. These are similar risks to IV drug abusers with increased potential to acquire blood-borne infections such as hepatitis and HIV/AIDS . Skin abscesses may occur at injection sites and may spread to other organs of the body. Endocarditis or an infection of the heart valves is not uncommon.
Corticosteroids can produce reversible hypothalamic- pituitary adrenal (HPA) axis suppression with the potential for corticosteroid insufficiency after withdrawal of treatment. Adrenocortical insufficiency may result from too rapid withdrawal of corticosteroids and may be minimized by gradual reduction of dosage. This type of relative insufficiency may persist for up to 12 months after discontinuation of therapy; therefore, in any situation of stress occurring during that period, hormone therapy should be reinstituted. If the patient is receiving steroids already, dosage may have to be increased.